If you are having sexual side effects driven by using SSRIs or antidepressants, you are not alone. Depression and antidepressant medications can cause adverse effects on libido, vaginal dryness, and more. Studies have shown that some of the most reported side effects in women taking antidepressants are reduced sexual desire, arousal, and ability to orgasm. And while quite common, often these side effects go unreported due to feelings of embarrassment or reluctance to share with doctors and psychiatrists. Upfront communication is important to making progress – not just with your partner, but also with your medical provider.
Dr Rachel Goldman, PhD, clinical psychologist, discusses, “It’s great when my clients share their concerns with me regarding starting medications because then we can have a deeper discussion on what the specific fear is, what they think will happen, and then we can discuss the data and facts, which includes the fact that there are many medications available. Not everyone has the same potential side effects, and everyone’s experiences are different.” Dr Rachel outlines some steps you can take as you’re considering your journey.
1. Work with your medical provider. Doctors are aware that a lowered sex drive is often a side effect of antidepressants. Communicate freely, and your medical provider can help provide you with potential solutions.
2. Communicate. While it is easy to be closed off to your partner, transparency is important to any sexual relationship. Often, a strong connection and being honest about what you need can support your sex drive.
3. Experiment.If your desire and/or ability to orgasm has changed, try experimenting with yourself or with your partner. It may take you longer to feel aroused or you may want to have sex prior to taking your medication each day.
4. Avoid self-blame. You are a unique being, and there can be a high degree of variability in your journey – and it can also change over time. You are not alone and it is not your fault.
5. Focus on the basics.Getting enough sleep, a nutritious diet, and physical activity are all ways to help support your energy and mood.
Dr. Rachel continues, “I always remind my clients that it’s important to have a toolbox full of tools to use when we need them. Sometimes we need different tools, and sometimes we need a combination of tools, and that is okay! Medication has helped many individuals feel better and can be a great addition to your toolbox, but we do have to be mindful of the potential side effects. I remind my clients that they are the best experts of themselves, and it is important that they monitor how they are feeling, and be aware of any changes they experience in their symptoms, and/or side effects if they are taking medication.“